Case Study: Torsade de Pointes in the End-of-Life Setting

Bonnie McDonald, RN, RCES, CEPS, Kimberly Clawson, RN, RCES, Dr. Nadim Khan, Dr. Sunil Gupta and Dr. Ketul Chauhan Florida Hospital Zephyrhills, Zephyrhills, Florida
Bonnie McDonald, RN, RCES, CEPS, Kimberly Clawson, RN, RCES, Dr. Nadim Khan, Dr. Sunil Gupta and Dr. Ketul Chauhan Florida Hospital Zephyrhills, Zephyrhills, Florida
In this brief case study, the authors report on torsade de pointes brought on by methadone treatment.

Case Description

A 46-year-old female with end-stage colorectal cancer presents to the Emergency Room (ER) with near syncope. She was brought to the ER by her husband, where she was found to be in ventricular tachycardia (VT). She was immediately treated with cardioversion, magnesium 2 grams intravenous (IV), followed by administration of an amiodarone bolus of 300 mg IV. She was subsequently admitted to the hospital where she had four more episodes of sustained VT which was torsade de pointes. She was given another amiodarone bolus and defibrillated four times. Resting electrocardiogram (EKG) showed significant QTc prolongation. The patient states that she has been getting treated for chronic pain (secondary to end-stage cancer) with the following medications: methadone, oxycontin, and a “pain pump.” Past medical history includes colorectal cancer, for which she underwent a resection with a descending colostomy for obstructive sigmoid cancer in 2007. She completed chemotherapy treatments and was doing reasonably well. She was found to have recurrent intra-abdominal malignancy and was recently placed with Hospice Home Care. Home medications included senna, Compazine, Prilosec, morphine, lorazepam, lactulose, hydromorphine, dexamethasone, Aldactone, and recently added, methadone. Physical exam is unremarkable accept for a palpable abdominal mass. Cardiac sounds are within normal limits. Extensive lab work-up reveals all electrolytes to be within normal range. EKG shows normal sinus rhythm (NSR), with a QTc of >550 milliseconds (ms) and telemetry strips show torsade de pointes. Echocardiogram reveals normal left ventricular systolic function (LVSF) and no pericardial effusion.

Assessment and Plan

The electrophysiologist concluded that this patient was suffering from ventricular arrhythmias resulting from significant QT prolongation secondary to methadone therapy. The plan of treatment included maintaining a heart rate (HR) of 100 beats per minute (BPM) by titration of an Isuprel infusion. Reasonable control of the ventricular arrhythmias was established. Routine intravenous (IV) amiodarone loading was continued. QTc monitoring was continued daily with EKG interpretation. Daily monitoring of electrolytes was also performed. The patient was closely monitored for the next few days due to the long half-life of methadone. If further therapy was to be needed, temporary transvenous pacing would be considered. Device-based therapy was contraindicated at this time. After 3 days of treatment, the Isuprel infusion was discontinued; and after 5 days the amoidarone therapy was completed. EKG showed QTc of 475 ms after 3 days of treatment, which was a great improvement. At this time, no further episodes of torsade de pointes were noted on telemetry.

Torsade de Pointes Defined

Torsade de pointes is a life-threatening dysrhythmia that can result from long QT syndrome. Drug-induced QT prolongation is a potentially dangerous adverse effect of some medication combinations. When QT prolongation progresses to torsade de pointes, life-threatening or fatal outcomes may result. The QT segment is considered normal when the QTc is 1

About Methadone

Methadone is a synthetic opioid used in managing chronic pain owing to its long duration of action and very low cost. Its main route of administration is oral. Methadone has a typical elimination half-life of 15-60 hours with a mean of around 22. However, metabolism rates vary greatly between individuals, up to a factor of 100, ranging from as few as 4 hours to as many as 130 hours, or even 190 hours. The analgesic activity is shorter than the pharmacological half-life; dosing for pain control usually requires multiple doses per day. Adverse effects include but are not limited to: thrombus, hypotension, cardiac arrhythmia, seizures, nausea, fatigue, and hallucination.2 Methadone’s unique pharmacokinetics make it a valuable option in the management of cancer pain and other chronic pain.3

Methadone and Cardiac Arrhythmia

Methadone can cause slow or shallow breathing and dangerous changes in heartbeat that may not be felt by the patient. The accumulation of methadone could potentially reach a level of toxicity if the dose is too high or if the user’s metabolism is too slow. In such a situation, a patient who fared fine after the first few doses could reach high levels of the drug in his or her body without ever taking more than was prescribed.2 This clearly is the case in a patient that presents with colorectal cancer and reduced digestive function. There is also some evidence that methadone and other opioids may cause cardiac conduction problems (prolonged QTc interval), although there are few documented cases of fatalities resulting from this side effect with methadone. However, in the United States, deaths linked to methadone more than quadrupled in five years.2 Methadone has been shown to affect the action potential by decreasing the rate of depolarization and increasing the action potential duration. It has also been shown to have negative chronotropic effects that may lead to bradycardia.1

Conclusion

This patient’s unfortunate presentation and course of treatment reminded us of the wide scope that the field of cardiac electrophysiology can encompass. Often our first thoughts are directed toward coronary artery disease: What did the cardiac catheterization show? What is the ejection fraction? Device therapy has become a major part of our daily practice. True electrophysiology concepts continue to fascinate and excite those of us dedicated to the field. Getting to the root cause of the problem for this patient turned out to be exactly what she needed. This was truly an educational case for the Intensive Care nurses and referring physicians.

References

1. Prosser JM, Mills A, Rhim ES, Perrone J. Torsade de pointes caused by polypharmacy and substance abuse in a patient with human immunodeficiency virus. Int J Emerg Med 2008;1:217-220. 2. Methadone. http://en.wikipedia.org/wiki/ methadone. Accessed November 10, 2010. 3. Toombs JD, Akval LA. Methadone treatment for pain states. Am Fam Physician 2005;71:1353-1358.